Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 25, NWS Midland/Odessa, TX

June 28, 1996Culberson County, Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 28, 1996, 3:59 PM CDT for Culberson County, Jeff Davis County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1996, 3:59 PM CDT (20:59 UTC)
Expired
Jun 28, 1996, 9:00 PM CDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Culberson County, TX, Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 224 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 282059
FFWMAF
TXC109-243-290200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
359 PM CDT FRI JUN 28 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 900 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...CULBERSON COUNTY
   ...JEFF DAVIS COUNTY
 
AT 356 PM CDT... MIDLAND DOPPLER RADAR ESTIMATED RAINFALL TOTALS OF
NEAR TWO INCHES 4 MILES SOUTHEAST OF KENT IN NORTHERN JEFF DAVIS
COUNTY OVER THE LAST HOUR.  ANOTHER STORM LOCATED 15 MILES NORTHEAST
OF VAN HORN IN SOUTHERN CULBERSON COUNTY HAD ALREADY PRODUCED AN
ESTIMATED HALF AN INCH OVER THE LAST 30 MINUTES.  GIVEN THE ALREADY
SATURATED GROUND FROM LAST NIGHTS RAINFALL... FLASH FLOODING IS
LIKELY TO OCCUR UNDER THESE STORMS AND ANY STORMS THAT DEVELOP LATER
TODAY IN JEFF DAVIS AND CULBERSON COUNTIES... ESPECIALLY GIVEN THE
STORMS SLOW MOVEMENT OF LESS THAN 10 MILES AN HOUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:06 PM CDT, 53 minutes earlier.

Area forecast discussion, Jun 28, 3:06 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
303 PM CDT FRI JUN 28 1996

LOOKING AT THE LATEST VIS LOOP...APPEARS RIDGE OVER FA IS CAPPING
MOST DEVELOPMENT. A FEW RWS AND ONE TRW HAS DEVELOPED IN NORTHERN
JEFF DAVIS COUNTY. THIS IS MORE THAN LIKELY OROGRAPHIC.

LOOKING AT THE GRIDDS DATA...ETA SHOWS THETA-E RIDGE CONTINUING OVER
FAR WEST TEXAS AND CENTRAL NEW MEXICO THROUGH ABOUT 36 HRS THEN
THETA-E RIDGE POSITIONS OVER EASTERN AZ...THROUGH SOUTHERN CO...AND
KS BY 48 HOURS. BELIEVE WESTERN FA WILL CONTINUE TO DRY NEXT 24-48
HOURS WITH BEST CHANCES FOR POPS IN EASTERN FA AND PERHAPS BIG BEND
AREA.

AS FOR WINDS...MODELS HOLD BASICALLY SOUTHEASTERLY FLOW AT THE
SURFACE THROhUGH 48 HOURS...AND THIS INCLUDES SOUTHEASTERN NEW
MEXICO.

BELIEVE GUIDANCE LOOKS GOOD FOR TEMPERATURES.

ALL POPS ZERO.

CNM 67
MAF 69
MRF 55
P07 73

HUBER

In the hours before

Special weather statement, Jun 28, 11:19 AM CDT, 4 hours 40 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-290500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1116 AM CDT (1016 AM MDT) FRI JUN 28 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS: A RIDGE OF HIGH PRESSURE ALOFT CONTINUES TO SLOWLY PUSH
INTO THE PERMIAN BASIN FROM THE EAST. ALTHOUGH ALL AREAS IN WEST
TEXAS AND SOUTHEAST NEW MEXICO HAVE AVAILABLE LOW-LEVEL
MOISTURE...THIS UPPER-LEVEL RIDGE SHOULD CAP ANY THUNDERSTORMS
WHICH MAY TRY TO DEVELOP THROUGHOUT THIS AFTERNOON THROUGH SURFACE
HEATING. HOWEVER...THUNDERSTORMS ARE EXPECTED TO DEVELOP IN REEVES
COUNTY...LOVING COUNTY...AND SOUTHEASTERN NEW MEXICO. ANY
THUNDERSTORMS WHICH DO DEVELOP ARE NOT EXPECTED TO BE SEVERE.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HUBER

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.